Hail, Itasca
- When
- August 3, 9:50 AM CST to 9:52 AM CST
- Where
- Itasca County, 6.64 mi NNW of Dora Lake
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.820, -94.100
Thunderstorms developed ahead of a cold front during the afternoon hours of the 3rd across the Brainerd Lakes region. The environment was supportive of strong to severe storms and some of the storms did produce mainly large hail along with a few damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms developed ahead of a cold front during the afternoon hours of the 3rd across the Brainerd Lakes region. The environment was supportive of strong to severe storms and some of the storms did produce mainly large hail along with a few damaging wind gusts. The largest hail was 2 inches in diameter near Backus along with sporadic reports of tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 3, 5:27 AM CST, 4 hours 23 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Duluth MN 627 AM CDT Sat Aug 3 2024 .KEY MESSAGES... - Frontal passage this afternoon creates a 5 to 10 percent chance of isolated severe thunderstorms in the Brainerd Lakes region late this afternoon into this evening. - Heavy rainfall is possible, a 5 to 10 percent chance, in the southern third of the Northland late Sunday night into Monday. - Temperatures gradually cool this weekend and into early next week. && .DISCUSSION... Issued at 310 AM CDT Sat Aug 3 2024 Mid-level height analysis and satellite imagery show a strong high pressure centered over the Great Basin and low pressure in the Hudson Bay draping a cold front into the Southern Canadian Prairies early this morning. This pattern keeps west-northwest flow aloft over the Northland this morning as the front slowly drops southward towards the International Border later this morning. Radar imagery shows the pre-frontal showers and isolated thunderstorms entering the Lake of the Woods area over the next two hours, which tracks the current forecast for Koochiching County seeing chances of precipitation right around 06-0800 CT this morning. Model guidance remains consistent on showing a band of much high precipitable water (going from 0.9 inches to 1.5-1.75 inches forecast later today) currently in the Red River Valley region moving eastward into north-central Minnesota by Midday today. The primary result early today will be an uptick in surface dewpoints this morning from the low-50s early this morning back to the low-60s by this afternoon. Short-term high-res guidance keeps scattered rain showers and isolated thunderstorm coverage even into the Arrowhead early this afternoon today so keeping the forecast generally for 20-40% chances of precipitation in north-central and northeast Minnesota through late afternoon. By late afternoon though in the Brainerd Lakes region, much better severe thunderstorm ingredients setup for Cass, Crow Wing, and Aitkin Counties. A nose of 1500-2500 J of CAPE build into the Lakes region, which coincides with steep mid-level lapse rates of 7.5-8 C/km. The combination of 35 knots of shear and those steep lapse rates will allow for persistent updraft support over a longer track. The high CAPE values help build confidence in any supercells producing hail at or greater than a quarter in size. Those very high precip water values will allow for very localized heavy rainfall up to 2 inches, although the better chances are just over the forecast border into central Minnesota. Flow aloft will veer from westerly to northwesterly so any severe thunderstorms are expected to move in a southeastward motion, which could allow a lone severe storm to drift into east-central Minnesota by this evening. Any severe weather in the Northland is expected to move out of the forecast area by sunset this evening as the front drops into central Minnesota and northwest Wisconsin by early tonight. Colder mid-level northerly flow behind the front sets up tonight as those mid-level temperatures drop from about 18 C down to 12 C by early Sunday morning. This pattern change will be what helps to promote cooler surface temperatures gradually beginning this weekend and being noted especially into early next week! Dewpoint temperatures also drop from the low-60s mentioned earlier for today down into upper-40s to low-50s as well to create a much less humid and more comfortable airmass over the Northland. By late Sunday night though, a stationary front sets up over the southern half of the Northland per the last few runs of deterministic model guidance. A still warm and more moist airmass on the southern side of the stationary boundary late Sunday night into Monday creates potential (5 to 10 percent chance) for heavy rainfall mainly in inland northwest Wisconsin, east-central Minnesota and into the Brainerd Lakes region. Another 25 mile shift southward in the location of the stationary boundary would highly limit any rainfall chances though as the drier Canadian airmass sitting over much of northern Minnesota could shift southward and only create light to moderate rainfall to those southern locations in the forecast area. Either way wherever the stationary boundary sets up, expect a fairly sharp gradient in observed rainfall amounts mainly south of US Hwy 2 in northwest Wisconsin and south of MN Hwy 210 in northeast Minnesota. The band of heaviest rainfall likely moves southeastward by later Monday night. The cooling trend mentioned above lasts into the middle of next week as multiple shortwaves rotate through to the north of the region to create off-and-on rain shower and thunderstorm chances into the end of next week. && .AVIATION /12Z TAFS THROUGH 12Z SUNDAY/... Issued at 624 AM CDT Sat Aug 3 2024 Very localized LIFR to MVFR visibility from fog persists through 13Z today. A cold front dropping southward into northern Minnesota from Ontario/Manitoba brings increasing scattered rain shower and isolated general thunderstorms chances to mainly northeast Minnesota today. There is a 5% chance of an isolated severe thunderstorm near BRD 21Z-02Z this evening capable of producing large hail and wind gusts to 50 knots. Another round of overnight mist and fog is possible (20-30% chance) after 07Z Sunday. && .MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/... Issued at 228 AM CDT Sat Aug 3 2024 Northwest winds under 15 knots early this morning shift southwesterly by late morning today ahead of an incoming frontal passage. An isolated thunderstorms cannot be ruled out this afternoon associated with that frontal passage into this evening. Winds shift northeasterly behind the front tonight into Sunday and build waves to 2 feet along the South Shore and into the Head of the Lake. For the open water discussion, refer to the NWS Marquette Area Forecast Discussion at weather.gov/mqt. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. MARINE...None. && DISCUSSION...NLy AVIATION...NLy MARINE...NLy
Hazardous Weather Outlook National Weather Service Duluth MN 339 AM CDT Sat Aug 3 2024 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 339 AM CDT Sat Aug 3 2024 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Isolated to scattered strong to severe storms are possible along and west of a line from Siren, Wisconsin to Walker, Minnesota this afternoon and evening. The primary hazards are large hail up ping pong ball size and and damaging winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms are possible in parts of northwest Wisconsin Sunday afternoon and over southern parts of the Northland Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed. LSZ121-140>148-150-041030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 339 AM CDT Sat Aug 3 2024 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Isolated strong thunderstorms possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth
Special Weather Statement
National Weather Service Duluth MN
933 AM CDT Sat Aug 3 2024
MNZ010-031500-
Koochiching MN-
933 AM CDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KOOCHICHING COUNTY
THROUGH 1000 AM CDT...
At 933 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Loman, or 30 miles west of International Falls, moving
east at 55 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Littlefork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4839 9419 4853 9412 4841 9326 4813 9343
TIME...MOT...LOC 1433Z 286DEG 48KT 4845 9403
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BrittSpecial Weather Statement
National Weather Service Duluth MN
953 AM CDT Sat Aug 3 2024
MNZ010-031530-
Koochiching MN-
953 AM CDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KOOCHICHING COUNTY
THROUGH 1030 AM CDT...
At 953 AM CDT, Doppler radar was tracking a strong thunderstorm over
Waskish, moving southeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mizpah, Margie, and Gemmell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4808 9384 4784 9402 4785 9403 4801 9442
4823 9443
TIME...MOT...LOC 1453Z 296DEG 37KT 4815 9447
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BrittPreliminary Local Storm Report
National Weather Service Duluth MN
1040 AM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM Hail Littlefork 48.40N 93.56W
08/03/2024 M0.70 Inch Koochiching MN Trained Spotter
&&The Duluth radar (KDLH), 180 km away, was scanning. The volume nearest the first event began at 15:49 UTC.
16 hail, 4 thunderstorm wind. Local standard time, as filed.
A few trees were downed around Squaw Lake.
Six trees were down around Portage Lake with the largest being about 16 inches in diameter.
Several trees about 10 inches in diameter were downed.
The hail for upwards of 10 to 15 minutes.
Several trees were downed on the west side of Ball Bluff Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199786, 1199787, 1199788, 1199804, 1199803, 1199789, 1199790, 1199805, 1199791, 1199792, 1199793, 1199794, 1199795, 1199796, 1199797, 1199798, 1199802, 1199799, 1199800, 1199801.